Results 1 to 8 of 8

Thread: Doc will not give me Nitro paste. Did yours?

  1. #1
    Senior Member
    Join Date
    Jul 2012
    Location
    Pennsylvania, U.S.
    Posts
    243

    Doc will not give me Nitro paste. Did yours?

    Hi guys . Me again So I argued with yet another doctor today about Nitro paste. Last night my husband (C6/7 ) had AD and his BP was up over 190 on top - I didn't wait to see what the bottom number was, just did a quick cath (he said he didn't need one). That fixed it.
    So I tell the doc today - the ambulance takes 1 HOUR to get to our house. Literally. And If my husband is in distress, It will take me some time to get him to the hospital (approx. 30 minutes, as we live in BFE). If something happens that i cannot control, there will be nothing I can do to get the BP down.

    He first asked what my CONCERN was if he did get high blood pressure, what would happen? I said a stroke. Then said that just in case of a "what if" is no reason to give someone who is not a medical professional nitro paste, and that there a lot of things that COULD happen, so maybe i should get a defibulator too in case of cardiac arrest.
    WTF!!!!! I HATE THIS ASSHOLE !

  2. #2
    Senior Member rdf's Avatar
    Join Date
    Jul 2001
    Location
    Someplace between Nowhere and Goodbye
    Posts
    12,961
    Is there a physiatrist anywhere near you? Sounds like your doc doesn't know squat about SCI. Sorry you're having problems. Print out some info about AD and nitropaste, shove it at him.

    Something from a website like this:
    Common causes of AD
    Bladder—the most common culprit!
    Overfull or distended (stretched) bladder.
    Kinked Foley catheter.
    Overfilled leg bag.
    Urinary tract infection.
    Any obstruction that keeps urine from getting out of the bladder, like a stone.
    Bowel
    Over-distension (stretching of rectum or anus) during bowel program.
    Constipation or impacted stool.
    Hemorrhoids.
    Anal fissures or skin breakdown.
    Skin irritation
    Prolonged pressure or pressure sore.
    Ingrown toenail.
    Sunburn.
    Tight clothing.
    Sexual activity
    Over-stimulation during sex—things that would be painful if you had full sensation.
    http://sci.washington.edu/info/forum...ysreflexia.asp
    How to lower your blood pressure
    Fix the problem—whatever it is!
    Identify what the problem is and take care of it (see What to do if you have AD, below). If that doesn’t lower your blood pressure, go to step 2.
    Use blood pressure medication prescribed by your doctor, usually nitroglycerin paste applied to the surface of your skin, where it gets readily absorbed into your blood stream and brings down your blood pressure very quickly. As soon as you figure out what’s causing the problem and the dysreflexia goes away, you can just wipe it right off.

    About nitroglycerin paste:
    Caregivers should apply nitroglycerin paste with gloves, if possible, otherwise wash hands quickly after applying.
    Follow directions provided by your health care provider for the amount to apply (usually about ½ inch of paste to start) and where to apply it (typically trunk or shoulders, but wherever it is easiest).
    Do not use nitroglycerin paste if you have taken Viagra within 24 hours, since blood pressure may plummet dangerously. If you go to an emergency room for AD, tell them if you have taken Viagra.
    Please donate a dollar a day at http://justadollarplease.org.
    Copy and paste this message to the bottom of your signature.

    Thanks!

  3. #3
    I couldn't remember the exact spelling of the AD medication that I use, so I googled it and found out how to spell it but also found some slightly disturbing info about. Fortunately, the last sentence brought me some comfort. Anyone else use Nifedipine?


    Sublingual nifedipine has previously been used in hypertensive emergencies. This was found to be dangerous, and has been abandoned. Sublingual nifedipine causes blood-pressure lowering through peripheral vasodilation. It can cause an uncontrollable decrease in blood pressure, reflex tachycardia, and a steal phenomenon in certain vascular beds. There have been multiple reports in the medical literature of serious adverse effects with sublingual nifedipine, including cerebral ischemia/infarction, myocardial infarction, complete heart block, and death. As a result of this, the FDA reviewed all data regarding the safety and efficacy of sublingual nifedipine for hypertensive emergencies in 1995, and concluded that the practice should be abandoned because it was neither safe nor efficacious.[5][6] An exception to the avoidance of this practice is in the use of nifedipine in the treatment of hypertension associated with autonomic dysreflexia in spinal cord injury.[7]

  4. #4
    Quote Originally Posted by JacksonsGirl View Post
    Hi guys . Me again So I argued with yet another doctor today about Nitro paste. Last night my husband (C6/7 ) had AD and his BP was up over 190 on top - I didn't wait to see what the bottom number was, just did a quick cath (he said he didn't need one). That fixed it.
    So I tell the doc today - the ambulance takes 1 HOUR to get to our house. Literally. And If my husband is in distress, It will take me some time to get him to the hospital (approx. 30 minutes, as we live in BFE). If something happens that i cannot control, there will be nothing I can do to get the BP down.

    He first asked what my CONCERN was if he did get high blood pressure, what would happen? I said a stroke. Then said that just in case of a "what if" is no reason to give someone who is not a medical professional nitro paste, and that there a lot of things that COULD happen, so maybe i should get a defibulator too in case of cardiac arrest.
    WTF!!!!! I HATE THIS ASSHOLE !
    Your really do need to get another doctor. This guy is patronizing and paternalistic and doesn't understand anything about living with a spinal cord injury. I wonder what he would have answered if you had asked "What things can happen." As "rdf" points out in a quote and as our SCI nurses have discussed the beauty of Nitropaste over oral drugs is that it does not stay in the body and can be wiped off once the cause of autonomy has been found.

    On another note, I have read that it is becoming increasingly more difficult to find nitropaste due to a manufacturing difficulty. Nitro-bid 2% ointment (nitro paste) is unavailable from the manufacturer, Savage Laboratories, a subsidiary of Fougera Pharmaceuticals. This is the same company that had the problem with manufacturing Surgi-Lube. There are other manufacturers or nitropaste and generic products, but when a large manufacturer is out of the game shortages can be expected.

    All the best,
    GJ

  5. #5
    I would recommend to get a physiatrist or a spinal cord injury provider. It is difficult to convince a primary care provider to understand SCI issues.

    In the meantime, I would recommend preventing AD issues with certain procedures of bowel and bladder specifically. Use lidocaine with bowel program and uroject lidocaine gel with cathing. Keep a journal of what specifically triggers AD.

    I am sorry about the difficulties you are experiencing.

    pbr

  6. #6
    Senior Member
    Join Date
    Jul 2012
    Location
    Pennsylvania, U.S.
    Posts
    243
    Yes, I am changing doctors. And in the meantime, preparing a fax for him that I will send on Monday morning. I just want the satisfaction of him knowing that he was wrong. I understand that its not nesscesarily something that he was familiar with. However, when I talk with the doctors I know all of the correct terminology , and sound rather well educated It irritates me that he didn't even listen to me or consider it.

  7. #7
    Paste or spray for Nitro is best.... I would never leave a doc or home without it.... You just never know...... A primary probably won't understand..... So I agree with the previous posts
    Disclaimer: Answers, suggestions, and/or comments do not constitute medical advice expressed or implied. Please consult your attending physician for medical advise and treatment. In the event of a medical emergency please call 911.

  8. #8
    They really should require that all medical residents read the stickies in here during their rehab/phy med rotation AND read this forum on a regular basis as part of the training to be a rehab/phys med physician.

Similar Threads

  1. ? about Nitro
    By wheelman21 in forum Care
    Replies: 3
    Last Post: 03-12-2013, 07:57 PM
  2. Have you seen Aaron Fotheringham...touring with Nitro Circus yet?
    By Theophania in forum Recreation, Sports, Travel, & Hobbies
    Replies: 4
    Last Post: 09-06-2012, 12:53 PM
  3. Nitro pills for AD
    By forestranger52 in forum Care
    Replies: 7
    Last Post: 03-12-2007, 08:23 PM
  4. Nitro Hobbies
    By ~Patrick~ in forum Life
    Replies: 22
    Last Post: 02-24-2005, 09:33 AM

Posting Permissions

  • You may not post new threads
  • You may not post replies
  • You may not post attachments
  • You may not edit your posts
  •